Drought, Divide
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Severe to extreme drought conditions, D2-D3, continued through the month of February over western into parts of central North Dakota.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe to extreme drought conditions, D2-D3, continued through the month of February over western into parts of central North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 31, 10:04 PM CST, 1 hour 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 1004 PM CST Fri Jan 31 2025 .KEY MESSAGES... - Low to medium chances for light snow at times through Sunday, with little accumulation expected. - Medium chances (40-70%) for light accumulating snow from Sunday night through the middle of next week. Better chances shift from the south early in the week to north by mid week. - Strong northwest winds are expected behind a cold front Saturday night through Sunday, with near-steady or falling temperatures through the day Sunday. - Below average temperatures with very cold (potentially dangerous) wind chills to return early next week. && .UPDATE... Issued at 1005 PM CST Fri Jan 31 2025 Latest observations and webcams indicate little in the way of snow across the north this evening. With pretty good reflectivities showing up, will leave some light chances in the forecast. Bismarck 00Z sounding indicated a lot of dry air from 850-500mb and bufkit forecast soundings show the mid levels don't really moisten up until you get north towards the International Border. Thus some small pops north seem reasonable. We also bumped winds up a little tonight with a strong pressure gradient pushing from western into central ND. Otherwise no significant changes to the going forecast. UPDATE Issued at 524 PM CST Fri Jan 31 2025 Occasional light snow continues across northwest and north central ND. Recent report from Minot of a dusting of snow today. This seems like it would be reasonable for most areas northwest and north central today. Radar shows the band is pushing into northeast ND, but with some additional development on the back edge. Current forecast has light snow with little additional accums most areas north. If there would be some light accumulations possible, the Turtle Mountains area would appear to be the most likely area. Otherwise just cloudy southwest and south central with a passing flurry or two not out of the question. The dense fog has finally dissipated at Dickinson but low stratus remains. CAMS show the low stratus increasing tonight and spreading north and east. No significant updates planned. Will transmit latest text products shortly. && .DISCUSSION... Issued at 215 PM CST Fri Jan 31 2025 Western and central North Dakota currently sits under the influence of low amplitude northwest flow aloft with a ridge axis centered near the Montana border. This ridge axis will continue to slowly deamplify, giving way to quasi-zonal flow tonight and pretty much through the weekend. Stubborn patchy fog continues to linger across portions of the southwest this afternoon, mainly impacting Dickinson. A shortwave will ride over the top of the ridge with most of the energy remaining north of the International Border. However, we will see enough of a glancing blow to bring some light snow to the north today, mainly along and north of Highway 2. Low to medium snow chances (20 to 50 percent) will continue here through Saturday. Saturday will also be very mild for this time of year with highs ranging from the mid 20s northeast, to the mid to upper 40s southwest. Thus, we could see a little bit of mixed precipitation near the transition zones, mainly in the vicinity of the Devils Lake Basin and northern James River Valley on Saturday afternoon. Any freezing rain should be brief and accumulations should be confined to a light glaze. Snow accumulations should also remain light, generally ranging from a dusting to an inch with the highest totals near the International Border. A strong cold front will cross the state Saturday night into Sunday with many areas seeing Sunday highs early with temperatures falling through the day. After winds shift to out of the northwest on Sunday, they will become gusty as strong pressure rises and cold air advection are forecast to move in. While the EFI continues to show mediocre values, some advisory criteria winds are likely across portions of the north and into the Devils Lake Basin/James River Valley. Sunday will be dry for the most part, but some pockets of light snow are always possible behind these arctic fronts. With the strong winds behind the front, wind chills will become very cold during the day on Sunday, possibly as low as 25 below zero across the north before the afternoon is over. This will also lead to a frigid Sunday night and Monday morning with much of the north seeing Cold Weather Advisory criteria (wind chills of 30 below or colder). Highs will not recover much on Monday, forecast to range from around 7 below zero across the northwest and north central, to near 10 above southeast. The one good thing is that winds will not be as strong on Monday but they could remain a bit breezy across the east. Tuesday morning will not be quite as cold but we are still likely to flirt with Cold Weather Advisory criteria along the Canadian border. We will then see a modest warmup on Wednesday as a low amplitude ridge moves across the area, but highs will only range from around 3 above zero north, to the lower teens south. Mid to long range guidance then keeps temperatures below average through the rest of the week with CIPs analogs also advertising impressive temperature anomalies. Several weak shortwaves will move across the state Sunday night through mid week, leading to a prolonged period of low to medium snow chances (~30 to 60 percent) across various portions of western and central North Dakota. As of now, most of the snow is forecast to fall in the Sunday night through Tuesday period. NBM probabilities advertise medium to high chances (60 to 90 percent) for 72-hour accumulations of an inch or greater across pretty much all of western and central North Dakota around this time frame with probabilities dropping off into the 20 to 50 percent range for 4 inches or more. Thus it seems like a couple of these waves will work together to bring a long duration light snow event to the region during this period with the highest accumulations currently expected along and south of Interstate 94. That being said, we are still a long ways out and guidance struggles to resolve the characteristics of these weak waves. After another weak wave moves through Tuesday night through Wednesday, we should dry out for the rest of the week. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1005 PM CST Fri Jan 31 2025 Low pressure in the lee of the Northern Rockies will move east into the Dakotas through the 06Z TAF period. Strong east to southeast winds over western ND this evening will spread into central ND later tonight, then winds will diminish from west to east Saturday as low pressure moves over western and central ND. Areas of MVFR to occasional IFR ceilings over western ND at 06Z will spread east into central ND after midnight and remain into Saturday morning, before lifting northward into Southern Canada. Precipitation chances will be minimal with northern sites of KXWA and KMOT favored for period or two of light snow. Confidence in any TAF site is too low attim for a mention of snow. Winds will shift westerly over southwest and south central ND Saturday afternoon as surface low pressure develops over southern Canada. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TWH DISCUSSION...ZH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 1006 PM CST Fri Jan 31 2025 NDZ001>005-009>013-017-021>023-025-035>037-020415- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-McLean-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman- 1006 PM CST Fri Jan 31 2025 /906 PM MST Fri Jan 31 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds are possible Saturday night through Sunday. Dangerously cold wind chills lower than 30 below zero are possible Sunday night through Monday morning, and again Monday night through Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018>020-031>034-040>048-050-051-020415- Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 1006 PM CST Fri Jan 31 2025 /906 PM MST Fri Jan 31 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds are possible Saturday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234712, 1234713, 1234714, 1234715, 1234716, 1234717, 1234718, 1234719, 1234720, 1234721, 1234722, 1234723, 1234724, 1234725, 1234726.